I was diagnosed with exercise induced asthma a week ago. Since I have started taking albuterol, mucus builds up in my throat and I have a runny/stuffy nose. This is affecting my breathing more than the untreated asthma was. Is this a side effect of albuterol or something else?
Asthma is problem that affect the airways two ways: with the airways becoming restricted and two with the production of mucus because of a reaction triggered by an irritant. The purpose of the albuterol is to open the airways. The other thing that happens is that it now allows you to clear the mucus that has been produced as a result of part of the asmthic response to whatever triggered you in the first place. So, although it may not seem like it, the presence of the mucus is actually a good thing. The airways are now open enough so that you can actually clear the mucus out. This a new sensation for you and may be annoying but when you are unable to clear it for some reason (forgot your inhaler, inhaler ran out etc.), especially after a period of time that you are clearing it well, like now, you will miss that sensation. I would suggest, just for peace of mind, that you mention it to your Doctor and he may be able to prescribe something for it, like a decongestent. Realize that is a positve response and not a negitive one (although it may be annoying). I would rather be bringing the mucus up into my thoat than have it in my lungs. Read up on asthma and find out what you can on the difference between intrinsic versus extrinsic; the components of asthma and the different types. The American lung Association has some great information and if you call them I think they can send it too you for free. Good luck!!! Don't be afraid to call your Doctor if you ever have concerns.That is what they are there for.
- Albuterol Information for Consumers
- Albuterol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Albuterol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 4 Jan 2010 • 1 answer
Posted 6 Jun 2010 • 3 answers
Posted 10 Mar 2015 • 1 answer
I have asthma and starting taking naltrexone and it seems like it has increased my mucus production?
Posted 29 May 2015 • 1 answer
Posted 28 Oct 2016 • 0 answers